Try it
Pharmacology · Autonomic nervous system: clonidine withdrawal
Sample itemA hypertensive woman stops her clonidine abruptly and within a day has headache, tremor, sweating and a blood pressure of 220/120 mm Hg. What is the basis of this reaction?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Rebound noradrenaline release after withdrawal
Chronic clonidine suppresses central sympathetic outflow and noradrenaline release. When the drug is stopped suddenly, the previously inhibited sympathetic system overshoots and a catecholamine surge produces hypertensive crisis. Tapering over days avoids it.
Option by option
A. Withdrawal of central dopaminergic tone
Clonidine does not act through dopaminergic pathways.
B. Rebound noradrenaline release after withdrawal (correct)
Correct. Release of noradrenaline rebounds once the alpha-2 brake is removed.
C. Upregulated muscarinic receptors in the vessels
Clonidine does not act on muscarinic receptors, and their upregulation does not explain the crisis.
D. Rebound activity of the renin-angiotensin system alone
The rise in catecholamines, not the renin system alone, is the main mechanism.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?